Florida, 2012Damaging Wind in Florida, September 5, 2012
September 5, 2012 · NWS MLB · 1 event in 1 county or zone
A strong thunderstorm moved east across Vero Beach and produced local wind damage at the county jail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm moved east across Vero Beach and produced local wind damage at the county jail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 5, 2:32 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 5, 2:32 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT WED SEP 5 2012
.DISCUSSION...
CURRENTLY/TONIGHT...CONVECTION WILL CONTINUE TO INCREASE IN
COVERAGE THIS AFT...MAINLY ALONG THE WEST COAST AND DEVELOPING
EAST COAST SEA BREEZE. A FEW STRONG STORMS STILL POSSIBLE NEAR THE
COAST TOWARD SUNSET WITH ANY BOUNDARY INTERACTIONS ALONG THE
STALLED EAST COAST SEA BREEZE. A CHANCE FOR LINGERING SHOWERS AND
STORMS WILL CONTINUE THIS EVENING WITH RAIN CHANCES EXPECTED TO
END BY MIDNIGHT. LOWS WILL REACH THE LOW TO MID 70S OVERNIGHT WITH
SKIES RANGING FROM PARTLY CLOUDY TO MOSTLY CLEAR.
THU-FRI...AN UPPER LEVEL LOW JUST OFFSHORE OF THE EAST CENTRAL
FLORIDA COAST WILL LIFT SLOWLY NORTHEAST THROUGH LATE WEEK
WITH HIGH PRESSURE RIDGE AXIS REMAINING SOUTH OF THE AREA.
MOISTURE WILL CONTINUE TO BE SUFFICIENT FOR SCATTERED SHOWERS AND
STORMS OVER THE AREA EACH AFTERNOON ALONG THE EAST AND WEST COAST
SEA BREEZE BOUNDARIES. A FEW STRONG STORMS WILL DEVELOP INTO LATE
AFTERNOON WITH ANY BOUNDARY INTERACTIONS OVER THE INTERIOR. HIGHS
WILL CONTINUE TO RANGE FROM THE AROUND 90 ALONG THE COAST TO LOW
90S INLAND WITH OVERNIGHT LOWS IN THE LOW TO MID 70S.
STRONG RIP CURRENTS ALONG AREA BEACHES WILL CONTINUE TO BE A
CONCERN INTO LATE WEEK DUE TO LONG PERIOD SWELLS MOVING INTO THE
WATERS FROM DISTANT TROPICAL CYCLONE LESLIE.
SAT-TUE...DETAILS WITH THE FORECAST INTO THE WEEKEND AND EARLY
NEXT WEEK REMAIN UNCERTAIN. AN AREA OF LOW PRESSURE...ASSOCIATED
WITH THE PARTIAL REMNANTS OF ISAAC...COULD POSSIBLE STRENGTHEN
OVER THE WARM WATERS OF THE NORTHERN GULF AS MODELS SHOW IT MOVING
VERY LITTLE FROM LATE WEEK INTO EARLY WEEKEND. BOTH THE GFS AND
ECMWF SHOW THIS SYSTEM TRACKING EASTWARD AND EVENTUALLY ACROSS
FLORIDA INTO LATE WEEKEND/EARLY NEXT WEEK AS A FRONTAL BOUNDARY
MOVES TOWARD THE AREA. WHILE IT IS TOO EARLY TO TELL WHAT EXACT
IMPACTS THESE FEATURES MAY BRING...AN INCREASE IN SHOWERS AND
STORMS ACROSS THE AREA IS GENERALLY EXPECTED WITH DEEPER MOISTURE
THAT WILL MOVE INTO THE REGION. WILL MAINTAIN POPS UP TO 40-50
PERCENT FOR NOW.
&&
.AVIATION...SCT SHRA/TSRA WILL MOVE EASTWARD ACROSS THE AREA
PRODUCING TEMPO IFR/MVFR CONDS MAINLY THROUGH 00Z. A FEW STRONGER
STORMS WITH STRONG GUSTS AND SMALL HAIL POSSIBLE TOWARD THE COAST
TOWARD SUNSET. ANY LINGERING CONVECTION SHOULD END BY MIDNIGHT
WITH VFR CONDS OVERNIGHT. MOISTURE WILL REMAIN HIGH ENOUGH FOR
SCT AFT SHRA/TSRA TO DEVELOP ONCE AGAIN MAINLY AFT 16Z.
&&
.MARINE...
TONIGHT/THU...WINDS WILL REMAIN LESS THAN 15 KNOTS OUT OF THE S/SW
INTO TOMORROW WITH SEAS UP TO 3-5 FEET. A FEW STRONG OFFSHORE
MOVING STORMS POSSIBLE OVER THE NEARSHORE WATERS INTO EARLY THIS
EVENING.
FRI-SUN...SURFACE RIDGE AXIS WILL REMAIN TO THE SOUTH LATE WEEK AND
INTO THE WEEKEND...WITH SOUTH TO SOUTHWEST WINDS AT 10-15KT OR LESS
AND SEA HEIGHTS ELEVATED DUE TO SWELLS FROM DISTANT LESLIE. PATTERN
WILL ALSO FAVOR OFFSHORE MOVING STORMS LATE DAY. ALSO OF CONCERN TO
BOATERS WILL BE THE LONG PERIOD SWELLS MAKING BOATING HAZARDOUS IN
AND AROUND INLETS DURING THE OUTGOING TIDES EACH DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 90 72 91 / 30 30 20 30
MCO 73 92 73 92 / 20 40 20 40
MLB 73 89 73 90 / 30 40 20 30
VRB 71 90 71 89 / 30 40 20 30
LEE 74 92 74 93 / 20 30 20 40
SFB 74 92 74 92 / 20 40 20 40
ORL 75 92 75 92 / 20 40 20 40
FPR 71 89 70 89 / 30 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
PUBLIC/AVIATION/MARINE...WEITLICH
RADAR/IMPACT WX...BRAGAW
Hazardous weather outlook, Sep 5, 11:15 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1215 PM EDT WED SEP 5 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060415-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1215 PM EDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A MID LEVEL LOW PRESSURE TROUGH OVER NORTH FLORIDA WILL COMBINE
WITH INCREASING MOISTURE OVER EAST FLORIDA TO ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA. STORM
POTENTIAL WILL BE HIGHEST ALONG THE I-95 CORRIDOR SOUTH OF CAPE
CANAVERAL AS THE EAST COAST SEA BREEZE DEVELOPS AND DRIFTS SLOWLY
INLAND. STORM MOVEMENT WILL BE NORTH TO NORTHEAST AT 10 TO 15 MPH.
THE STRONGER CELLS MAY PRODUCE A QUICK ONE TO TWO INCHES OF
RAINFALL...AS WELL AS FREQUENT LIGHTNING STRIKES...AND GUSTY
MICROBURST WINDS BETWEEN 40 AND 50 MPH. DUE TO COOLER
TEMPERATURES ALOFT A SMALL HAIL THREAT WILL EXIST ALONG THE
TREASURE COAST AND INTO OKEECHOBEE COUNTY.
.RIP CURRENT IMPACT...
THERE IS A HIGH RISK OF RIP CURRENTS AS LONG PERIOD SWELLS FROM
DISTANT TROPICAL CYCLONE LESLIE IMPACT THE BEACHES.
LIGHT WINDS WILL MAKE THE OCEAN LOOK INVITING...BUT DANGEROUS RIP
CURRENTS ARE EXPECTED. HEED THE ADVICE OF LIFEGUARDS AND THE
BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. ONLY SWIM
IN THE OCEAN NEAR A LIFEGUARD.
IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
OVER 35 KNOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MOISTURE WILL GRADUALLY INCREASE THROUGH LATE WEEK AS A FRONTAL
BOUNDARY APPROACHES. THIS WILL LEAD TO AN INCREASE IN THE COVERAGE
OF THUNDERSTORMS.
DANGEROUS RIP CURRENTS AND BREAKING WAVES WILL PERSIST THROUGH
THE WEEKEND DUE TO THE SLOW MOVEMENT OF DISTANT TROPICAL CYCLONE
LESLIE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
BRAGAW
Thunderstorm Wind, Indian River
- When
- September 5, 4:08 PM EST
- Where
- Indian River County, 1.21 mi NNW of (Vrb)vero Beach Muni
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.666, -80.428
A strong thunderstorm uprooted a large tree at the Indian River County jail. The ground was very moist from flooding a week earlier and likely contributed to the uprooting. A fence was damaged by the falling tree. Also at the jail, two law enforcement vehicles experienced minor damage after being impacted by debris. One vehicle was hit by a plastic chair and the other one was damaged when a wheeled storage trailer rolled into it. Measured wind gusts at the nearby Vero Beach airport reached 52 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398728.